Anesthesiology/cervical epidural


QUESTION: I fractured c-2 c-3 in an accident in 2004. Have had several cervical epidurals since for the pain. The last one was about a month ago.
During the procedure I felt a shocking sensation that shot down both arms to my fingertips, then I started having pain in my left shoulder and arm. What happened?

ANSWER: Hi Debbie

Thanks for the question

First sorry about your accident and the subsequent need to have treatment. I am sure it is a very difficult thing to endure.

It sounds to me like you are getting steroid injections to help with pain post your accident in 2004. The first question i would have to ask is did the pain in the shoulder and arm actually last? It is not uncommon during epidurals of anykind to cause an electric like sensation down one side of the body. When this happens the anesthetist redirects the epidural needle so that feeling goes away. Generally there is no lasting pain or damage of anykind. This electric shock is caused by the needle putting pressure on nerves on either the right or left side of your cervical spine. It can then be referred to where the nerves "feed". In this case that was your shoulder and arm.

So, if the pain was transient then there is generally nothing really to worry about. However, if it persisted then i would suggest you see whomever did the procedure right away.

I hope you are doing better!

---------- FOLLOW-UP ----------

QUESTION: The shocking sensation happened when he was removing it and only lasted a short time. A day or two later I started having a pain in my shoulder to my hand. I still have the pain. It will ease up at times. It feels something like the pain from sciatica.
I have nerve damage from neck to toes on the left side. Not sure if that makes a difference. I only know the pain came after the injection.
I already know that there is a lot of pain I just have to kind of "deal" with.
When this happened it kind of scared me.

Thank you

Hey there

Well if this is a new pain that you did not have before then you should certainly have it checked out. It would be exceedingly rare for the injection to cause any long term pain so that is not likely the case.

I hope that helps you a little. However, like anything if you feel concerned about it you should really go get it checked out.


All Answers

Answers by Expert:

Ask Experts


Mike MacKinnon MSN FNP-C CRNA


I am a former Trauma Flight RN now a Family Nurse Practitioner and a Nurse Anesthetist (CRNAs). I can help answer questions on the CRNA profession and clinical anesthesia. I work full time as an independent practice CRNA and have a special interest in regional anesthesia, particularly peripheral nerve blocks. I also teach ultrasound regional anesthesia and lecture all over the country. If I do not know the answer, I will find it for you.


I am a Family Nurse Practitioner and a Nurse Anesthetist who works as an independent/autonomous practitioner. There are often questions about my profession and I would like to offer the service of an actual CRNA. If you did not know, there are about 40000 of us which equates to 50% of the anesthesia providers in the USA today. I also lecture and teach ultrasound regional anesthesia all over the country.

AANA (American Association of Nurse Anesthetists)
IARS (International Anesthesia Research Society) AANP (American Association of Nurse Practitioners)

Air Medical Transport Journal
OutPatient Surgery Magazine

Bachelors of Science in Nursing
Masters in Nursing
Family Nurse Practitioner
Certified Registered Nurse Anesthetist (CRNA)

Awards and Honors
Excellence in anesthesia education award

©2016 All rights reserved.